Alert archive / Missouri / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 229, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Jul 5, 2001, 6:11 AM CDT for Oregon County, Missouri. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.
The facts
- Issued
- Jul 5, 2001, 6:11 AM CDT (11:11 UTC)
- Expired
- Jul 5, 2001, 7:00 AM CDT
- In force
- 49 min
- Issued by
- NWS Springfield, MO
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
County Oregon County, MO
The radar
The Memphis radar (KNQA), 196 km from the middle of the area, began a volume at 11:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 00:00Z, 11.2 hours before the alert went out and 238 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3466 J/kg
- Mixed-layer CIN
- -5 J/kg
- Mixed-layer LCL
- 1266 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 37 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 5.6
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KSGF 051111 SVRSGF MOC149-051200- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 611 AM CDT THU JUL 5 2001 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN OREGON COUNTY IN SOUTH CENTRAL MISSOURI * UNTIL 700 AM CDT * AT 603 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 10 MILES NORTHEAST OF ALTON...OR 26 MILES NORTHWEST OF DONIPHAN...MOVING EAST AT 30 MPH. THIS SEVERE THUNDERSTORM WILL LIKELY PRODUCE HAIL UP TO THE SIZE OF NICKELS. * THE SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF... OREGON COUNTY. THE eTOWN OF WILDERNESS IS ALSO IN THE PATH OF THIS STORM. LAT...LON 3688 9133 3669 9121 3667 9085 3683 9091 $$ BROWNING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:25 AM CDT, 2 hours 46 minutes earlier.
Area forecast discussion, Jul 5, 3:25 AM CDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 325 AM CDT THU JUL 5 2001 PROBLEM CONTINUES TO BE SPACIAL AND TEMPORAL FORECAST OF TSTMS TODAY. RATHER MUDDY SITUATION TO FORECAST TODAY WITH REGARD TO MODEL SOLNS. MODELS NOT ENTIRELY HANDLING SHORT WAVE TROFS VERY WELL...AS THERE HAS BEEN NO RUN TO RUN CONSISTENCY WITH ETA AND NGM. AVN HAS MAINTAINED SOME CONSISTENCY ALTHOUGH AVN HAS DEPARTED FROM PREV RUNS WITH HANDLING OF SHORT WAVE TROF...THAT WAS SUPPOSED TO MOVE INTO SERN KANSAS LATE TODAY. 05/00Z RUN OF AVN FCSTS THIS SHORT WAVE TROF TO PLUNGE INTO WESTERN OKLAHOMA INSTEAD. THEREFORE CHANGING THE WHOLE FCST SCENARIO. FORTUNATELY LATEST DVLPMNT OF TSTMS OVER THE CWFA HAS NARROWED DOWN THE FEATURES OF IMPORTANCE TODAY. 1. TSTMS HAVE DVLPD ALONG 700MB COLD FRONT. 2. TSTMS HAVE DVLPD OVER CNTRL/ERN KS WITHIN AXIS OF 700-850MB THETA-E AXIS...PLUS 850MB WAA. 3. SFC LOW NR GBD WAS FOCUSING MSTR CONVRGC FROM LOW TO WRN MO. THUS PCPN TODAY APPEARS TO BE DOMINATED BY LOW TO MID LEVEL THERMODYNAMICS RATHER THAN UPPER LEVEL DYNAMICS. AS MENTIONED EARLIER AVN PROGS SHORT WAVE TROF INTO WRN OK LATE TODAY...HOWEVER A WEAKER EXTENSION OF SHORT WAVE TROF IS PROGGED TO EXTEND INTO SWRN MO THIS AFTN. NOT SURE IF THIS SHORT WAVE EXTENSION IS REAL OR AN ARTIFACT SO WILL BASE TIMING AND SPATIAL COVERAGE OF CONVECTION ON THE ABOVE MENTIONED THERMODYNAMIC PATTERN. THEREFORE WILL GO WITH HIGHEST POPS TODAY OVER THE SRN TWO THIRDS OF THE CWFA AND LOWEST POPS OVER THE NORTH. AVN PROGS STRONG 850-700MB THETA-E CONVERGENCE OVER ERN/SERN KS THRU 05/18Z. SO UPSTREAM FROM THE CWFA...CONDITIONS WILL BE VERY FAVORABLE FOR TSTM GENERATION. STORMS WILL MOVE ESEWD. LOCALLY HEAVY RAIN WILL BE THE MAIN THREAT...SOME ISOLATED DIME AND NICKEL HAIL EVENTS ARE NOT OUT OF THE QUESTION. THERMODYNAMIC PATTERN WEAKENS CONSIDERABLY TOWARDS 06/06Z TONIGHT AS 700MB RIDGE BUILDS INTO MO FROM THE WEST. SO LOOK FOR PCPN TO TAPER OFF LATE TONIGHT. OTHERWISE AFTER THURSDAY...UPPER LEVEL HIGH WILL EXPAND AND COVER MUCH OF THE PLAINS. CENTER OF HIGH FCST OVER OK BY SUNDAY. CORE OF WARMEST TEMPS WILL BE OVER THE WESTERN HIGH PLAINS. SO CWFA WILL NOT BE EXPERIENCING 100 DEGREE HEAT...BUT FCST TEMPS IN THE 90S ALONG WITH DEWPOINTS IN THE UPPER 60S TO 70...WILL CAUSE A HEAT INDEX OF AT LEAST 105. THIS HEAT INDEX VALUE IS POSSIBLE DURING SAT/SUN/MON ... A THREE DAY PERIOD. SINCE A HEAT INDEX OF 105 FOR AT LEAST THREE DAYS AND AT LEAST 24 HOURS AWAY...AN EXCESSIVE HEAT WATCH WILL HAVE TO BE ISSUED FOR SAT/SUN/MON FOR THE ENTIRE CWFA. NO CHANGES MADE TO EXTENDED FCST. .SGF... KS...EXCESSIVE LHEAT WATCH FOR SAT/SUN/MON FOR ZONES...KSZ073-097-101. MO...EXCESSIVE HEAT WATCH FOR SAT/SUN/MON FOR ZONES...MOZ055>058-066>071-077>079-081>083-088>098-101>106. D.STEINMETZ
In the hours before
Local storm report, Jul 5, 3:44 AM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
344 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0300 AM APPLETON CITY MO .88 INCH HAIL
07/05/01 ST.CLAIR REPORTED BY PUBLIC.
0314 AM APPLETON CITY MO 1 INCH HAIL
07/05/01 ST.CLAIRLocal storm report, Jul 5, 3:55 AM CDT, 2 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
355 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 AM HUMANSVILLE MO .88 INCH HAIL
07/05/01 POLK REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jul 5, 5:23 AM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
523 AM CDT THU JUL 05 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....^
0505 AM FORDLAND MO 60 MPH TSTM GUST
07/05/01 WEBSTER REPORTED BY LAW
ENFORCEMENT OFFICIAL.Special weather statement, Jul 5, 6:00 AM CDT, 11 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 600 AM CDT THU JUL 5 2001 ...THUNDERSTORMS WITH VERY HEAVY RAIN TODAY... THUNDERSTORMS WILL CONTINUE TO AFFECT EXTREME SOUTHEAST KANSAS AND SOUTHWEST AND SOUTHCENTRAL MISSOURI TODAY. THE MAIN THREAT FROM THE STORMS WILL BE FROM VERY HEAVY RAIN AND FREQUENT CLOUD TO GROUND LIGHTNING. A FEW STORMS COULD BECOME SEVERE WITH HAIL FROM DIME TO NICKEL SIZE...AND ISOLATED WIND GUSTS TO 60 MPH. A VERY MOIST AND UNSTABLE AIRMASS...THAT COVERED AN AREA FROM KANSAS TO SOUTHCENTRAL MISSOURI...WILL CAUSE ADDITIONAL THUNDERSTORMS TO DEVELOP AND AFFECT THE REGION. THE STORMS WILL MOST LIKELY REMAIN SOUTH OF A LINE FROM WARSAW TO SALEM. HEAVY RAINFALL WILL LIKELY RESULT IN FLOODING OF LOW LYING AREAS...LOW WATER CROSSINGS ...AND PONDING OF WATER ON STREETS. WATER LEVELS MAY RISE WITHIN SMALL CREEKS AND STREAMS. A RIDGE OF HIGH PRESSURE WILL BUILD INTO WESTERN MISSOURI LATE TODAY...AND THIS RIDGE WILL PUT AN END TO THE THUNDERSTORM THREAT THIS EVENING. IF YOU HAVE OUTDOOR ACTIVITIES TODAY...KEEP UP TO DATE ON THE LATEST WEATHER INFORMATION. KEEP AN EYE TO THE SKY FOR THE DEVELOPMENT OF THUNDERSTORMS. HAVE A PLAN OF ACTION READY...SO YOU WILL KNOW WHAT TO DO WHEN THUNDERSTORMS APPROACH. SEEK STURDY SHELTER INDOORS FROM HIGH WINDS AND HAIL. IF YOU SEE LIGHTNING OR HEAR THUNDER...BOATERS SHOULD HEAD FOR SHORE AND SEEK SHELTER INDOORS. IF YOU ARE ON A GOLF COURSE...HEAD FOR SHELTER INDOORS. DO NOT SEEK SHELTER UNDERNEATH A TREE. SEVERE STORM SPOTTER AND EMERGENCY MANAGEMENT ACTIVATION IS NOT ANTICIPATED TODAY. .EXTENDED OUTLOOK... AN UPPER LEVEL RIDGE OF HIGH PRESSURE WILL BUILD AND EXPAND OVER THE PLAINS AFTER TODAY. THIS HIGH WILL SUPPRESS THUNDERSTORM DEVELOPMENT THROUGH THIS WEEKEND. HOT AND HUMID CONDITIONS WILL BE THE DOMINANT WEATHER FEATURE THIS WEEKEND. HIGH TEMPERATURES WILL REACH INTO THE 90S WITH HEAT INDEX VALUES OF 105. AN EXCESSIVE HEAT WATCH IS IN EFFECT FROM SATURDAY THROUGH MONDAY. THIS WATCH INCLUDES EXTREME SOUTHEAST KANSAS AND THE MISSOURI OZARKS. D.STEINMETZ
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 2:25 AM CDT | Severe Thunderstorm Warning | SGF | Polk | 50 min |
| Jul 5, 2:37 AM CDT | Severe Thunderstorm Warning | SGF | Dallas | 38 min |
| Jul 5, 2:43 AM CDT | Severe Thunderstorm Warning | SGF | Cedar, St. Clair | 32 min |
| Jul 5, 2:45 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 45 min |
| Jul 5, 3:20 AM CDT | Severe Thunderstorm Warning | SGF | Hickory, Polk | 40 min |
| Jul 5, 3:53 AM CDT | Flash Flood Warning | SGF | St. Clair | 3 hr |
| Jul 5, 4:05 AM CDT | Severe Thunderstorm Warning | SGF | St. Clair | 40 min |
| Jul 5, 4:11 AM CDT | Severe Thunderstorm Warning | SGF | Dent, Shannon | 49 min |
| Jul 5, 4:57 AM CDT | Severe Thunderstorm Warning | SGF | Christian, Douglas, Webster | 48 min |
| Jul 5, 5:05 AM CDT | Flash Flood Warning | SGF | Polk | 3 hr |
| Jul 5, 5:21 AM CDT | Severe Thunderstorm Warning | SGF | Ozark, Taney | 39 min |
| Jul 5, 6:24 AM CDT | Severe Thunderstorm Warning | SGF | Taney | 51 min |
| Jul 5, 7:09 AM CDT | Flash Flood Warning | SGF | Cedar, Polk, St. Clair | 6 hr |
| Jul 5, 8:26 AM CDT | Flash Flood Warning | SGF | Christian | 3 hr |
| Jul 5, 8:51 AM CDT | Flash Flood Warning | SGF | Douglas, Ozark, Taney | 3 hr |
Nearby
Severe Thunderstorm Warnings in Missouri, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.